Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2023, 8:08 PM CDT for Brewster County, Presidio County, Texas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2023, 8:08 PM CDT (01:08 UTC)
- Expired
- May 26, 2023, 4:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted.
565
WGUS54 KMAF 260108
FFWMAF
TXC043-377-260900-
/O.NEW.KMAF.FF.W.0016.230526T0108Z-230526T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
808 PM CDT Thu May 25 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southwestern Brewster County in southwestern Texas...
Southeastern Presidio County in southwestern Texas...
* Until 400 AM CDT Friday.
* At 808 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain in Terlingua Creek. Between 1 and 2 inches of rain have
fallen. Flash flooding is already occurring. Terlingua Creek will
rise overnight, especially in the lower reach towards Santa Elena
Canyon.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Terlingua, Study Butte and Big Bend National Park.
This includes the following streams and drainages...
Well Creek, Cottonwood Creek, Dark Canyon Creek, Dogie Creek,
Crystal Creek, Alamo de Cesario Creek, Terlingua Creek, Dawson
Creek, Goat Creek, Musgrave Creek and Grande, Rio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 2995 10388 2995 10367 2979 10360 2969 10366
2960 10358 2946 10359 2936 10356 2929 10353
2921 10358 2915 10359 2917 10361 2916 10365
2922 10363 2930 10366 2945 10369 2955 10374
2971 10385
FLASH FLOOD...RADAR INDICATED
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:17 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 25, 6:17 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 617 PM CDT Thu May 25 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Friday night) Issued at 120 PM CDT Thu May 25 2023 Upper ridge centered over Mexico extending northward across NM and TX to CO with a separate center over MN while out west a low over WA with a trough extending down across NV and CA. High temperatures expected to be a couple degrees cooler Friday in the low to mid 80s with a few 90s in Reeves and Culberson and along the Rio Grande. Rio Grande Village has been cooking the last couple of days with highs of 106 Tuesday and 105 Wednesday. Have dewpts in the 50s pushed back to the west with some 60s along the Pecos and NE. SPC has a marginal risk today over all but the eastern counties with a slight from the Big Bend up to Reeves so could see some strong to severe storms develop due to daytime heating and orographic effects. Afternoon/evening storms are likely from the Davis Mtns southward with a chance across SE NM and the Northern Permian Basin. Have had storms around each day this week and expect with good low level moisture and daytime heating under a weak ridge that will continue. Friday SWODY2 has a marginal risk down across the area again with a slight risk extending down from the CO border down into SE NM. Higher tornado risk Friday. && .LONG TERM... (Saturday through Wednesday) Issued at 120 PM CDT Thu May 25 2023 The axis of the upper ridge that has been situated over far west Texas and eastern New Mexico the last few days positions itself more directly overhead our area through the weekend. While this essentially cuts of most of the environmental shear from the area, flow remains out of the south-southeast, keeping the rich low level moisture in place. Despite weak subsidence supplied by the upper ridge, a pair of shortwave diurnally heating under mostly clear skies and a few shortwave troughs lead to scattered thunderstorm development off the higher terrain that may meander into the adjacent plains in the late afternoons of Saturday and Sunday. Sunday's shortwave clears out the upper trough entirely, leaving quasi-zonal flow and likely a quiet day on Monday outside of a few isolated storms in the far eastern zones. For Tuesday into Wednesday, an upper low dipping off the southern California coast allows upper ridging to redevelop in a very similar spot to where it was this past week. If this occurs, it could create very similar days of weather we've seen the last several days for the latter half of next week. The placement of the ridge will be critical into exactly what we'll see as a more eastward (and more overhead) positioning will likely keep more moisture and possible MCS activity off to our east while a more westward positioning over central/eastern New Mexico could give us better chances for storms. Stay tuned to see how this pattern eventually evolves. As for temperatures, high temperatures looks to top out in the mid to upper 80s for most each afternoon, a bit below average thanks to precipitation chances and some cloud cover. Lows stay in the upper 50s to mid 60s due to the prevalent moisture in place. -Munyan && .AVIATION... (00Z TAFS) Issued at 556 PM CDT Thu May 25 2023 MVFR cigs are expected again overnight all terminals except KPEQ. Otherwise, return flow continues next 24 hours augmented by a 35+kt LLJ overnight. Another widespread cu field is anticipated Friday afternoon, w/bases 4.5-7kft AGL. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 83 64 82 / 30 30 30 30 Carlsbad 63 88 63 85 / 40 30 30 40 Dryden 67 87 68 86 / 30 10 10 30 Fort Stockton 65 87 64 83 / 20 30 20 40 Guadalupe Pass 61 84 62 80 / 20 30 30 40 Hobbs 62 81 60 80 / 40 40 30 40 Marfa 54 86 54 78 / 30 40 40 60 Midland Intl Airport 65 83 65 80 / 30 30 20 40 Odessa 66 84 65 81 / 30 30 30 40 Wink 65 88 65 84 / 30 40 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....16 AVIATION...44
Hazardous weather outlook, May 25, 1:14 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 114 PM CDT Thu May 25 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-261815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 114 PM CDT Thu May 25 2023 /1214 PM MDT Thu May 25 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon and evening, with strong to severe storms possible, especially across portions of Southeast New Mexico, the western high terrain, and the Trans Pecos. Primary threats will include large hail, damaging wind, frequent lightning, flooding due to heavy rain, and even a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible each day this week, with the greatest chance for severe thunderstorms over the western Permian Basin, Southeast New Mexico, and the Davis Mountains. Large hail, damaging wind, and heavy rain leading to flash flooding are the main concerns. Any storms that develop will be capable of producing frequent lightning as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 25, 3:10 PM CDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
310 PM CDT Thu May 25 2023
TXZ276-277-252100-
Marfa Plateau TX-Davis Mountains TX-
310 PM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of central Jeff Davis
County through 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles northwest of Bloys Camp, or 23 miles west of
Fort Davis, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valentine, Bloys Camp, McDonald Observatory, Davis Mountains State
Park, Buffalo Trail Scout Camp and Black Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3086 10446 3085 10400 3085 10392 3084 10391
3082 10393 3082 10395 3080 10391 3078 10392
3078 10391 3046 10397 3056 10458
TIME...MOT...LOC 2009Z 280DEG 12KT 3071 10427
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
87Special weather statement, May 25, 4:21 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT Thu May 25 2023
TXZ273-274-277-278-252200-
Eastern Culberson County TX-Reeves County Plains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
421 PM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of west central Reeves,
north central Jeff Davis and southeastern Culberson Counties through
500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kent, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kent.
This includes the following highways...
Interstate 10 between mile markers 168 and 196.
Interstate 20 between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3134 10423 3113 10381 3084 10415 3095 10441
3098 10441
TIME...MOT...LOC 2121Z 218DEG 17KT 3100 10422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
87Special weather statement, May 25, 6:59 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Thu May 25 2023
TXZ282-260045-
Lower Brewster County TX-
659 PM CDT Thu May 25 2023
...A strong thunderstorm will impact portions of southeastern
Brewster County through 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 18 miles southeast of Panther Junction, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boquillas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 2921 10308 2932 10289 2929 10289 2926 10291
2924 10287 2922 10287 2921 10289 2922 10291
2919 10292 2919 10294 2918 10295 2918 10299
2913 10302 2914 10302
TIME...MOT...LOC 2358Z 244DEG 18KT 2922 10292
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 53 min |
| May 25, 7:47 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 58 min |
| May 25, 8:53 PM CDT | Special Weather Statement | MAF | Brewster | 67 min |
| May 25, 11:48 PM CDT | River Flood Warning | MAF | Brewster | 44 hr |
| May 25, 11:48 PM CDT | River Flood Warning | MAF | Brewster | 32 hr |
| May 26, 9:33 AM CDT | Special Weather Statement | MAF | Borden | 42 min |
| May 26, 9:59 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 26, 10:34 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 116 min |
| May 26, 11:18 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 117 min |
| May 26, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 40 min |
| May 26, 4:28 PM CDT | Special Weather Statement | MAF | 47 min | |
| May 26, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 59 min |
| May 26, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 44 min |
| May 26, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines, Martin | 42 min |
| May 26, 5:21 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis | 54 min |
| May 26, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Howard, Martin | 45 min |
| May 26, 6:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 39 min |
| May 26, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Presidio | 39 min |
| May 26, 6:25 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 2 hr |
| May 26, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 51 min |
| May 26, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 49 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.